Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@cherylannm

Today is day 5 off Effexor completely. I feel so sick and all I do is belch does anyone else have this side affects?

Jump to this post

@cherylannm

I think many people feel fluish when they are getting off Effexor. The belching is interesting….my sister switched to Wellbutrin because Effexor made her belch. 🙂

REPLY
@cherylannm

So sick am afraid to eat Anything!

Jump to this post

Try getting some dramamine/compazine at the drug store – they are OTC and should help with the nausea….I usually opt for the pink stuff (Pepto)

REPLY
@youngsally

Kathryn (also with a K) – Kaiser has a tremendous reputation (and I say that as a long-time HMO industry analyst). Is your MD your PCP? If so, you could look into switching PCPs…That said, there is a wealth of knowledge at Kaiser so I am certain there is someone on staff who is familiar with Effexor withdrawal….Polite persistency is often the best policy with overwhelmed MDs (especially on a holiday weekend)….Perhaps reframe your question to the MD along the lines of "I have been on the drug for a long time and at a higher than average dosage and there seems to be a lot of clinical evidence that many patients have a difficult time getting off the drug….and my symptoms seem consistent with that evidence. Do you have direct experience with patients withdrawing from Effexor? What do you think may be causing my symptoms? Is it possible to consult with a specialist?"

225mg is a higher than average dose (most people are 75-150mgs assuming you are on the XR version)…my dose for 15 years was 150mg…and I've been tapering down for 3 weeks…my titration has been easy (so far). If you are on immediate release – maybe simply a switch to the XR version will smooth things out (although the smallest dosage is 37.5mg)….but I'm not an MD.

Polite persistency.

Jump to this post

Thanks for your very intelligent reply youngsally. I especially like your term "polite oersistence." I would pursue this as you directed if I didn't feel that I am so close to the end of this journey. I can see about an OTC med for the nausea. I've been a member of K since 1976!

REPLY
@youngsally

@cherylannm

I think many people feel fluish when they are getting off Effexor. The belching is interesting….my sister switched to Wellbutrin because Effexor made her belch. 🙂

Jump to this post

Yes, youngsally. Flush is exactly how I feel coming off te effexor. Perfect description. The nausea is a weird one in that I cannot tell if I need to eat or vomit. It's a very unusual feeling.

REPLY
@catamite

Yes, youngsally. Flush is exactly how I feel coming off te effexor. Perfect description. The nausea is a weird one in that I cannot tell if I need to eat or vomit. It's a very unusual feeling.

Jump to this post

I meant "fluish." autocorrect keeps changing.

REPLY
@youngsally

Try getting some dramamine/compazine at the drug store – they are OTC and should help with the nausea….I usually opt for the pink stuff (Pepto)

Jump to this post

Thanks for this suggestion Sally.

REPLY
@cherylannm

Today is day 5 off Effexor completely. I feel so sick and all I do is belch does anyone else have this side affects?

Jump to this post

Congratulations. You have gotten this monkey off your back. Hang in there.

REPLY
@youngsally

@cherylannm

I think many people feel fluish when they are getting off Effexor. The belching is interesting….my sister switched to Wellbutrin because Effexor made her belch. 🙂

Jump to this post

Oh thank god someone with that side affect. Was thinking I had an ulcer now, but will still keep appointment with my gastrologist . Thank you

REPLY
@youngsally

Try getting some dramamine/compazine at the drug store – they are OTC and should help with the nausea….I usually opt for the pink stuff (Pepto)

Jump to this post

Thought of pepto but as a kid that made me throw up more … am just DONE with all this . What a nightmare.

REPLY
@shaker1956

Hey there Haley’smom. Try eating ginger. Supposed to begood for an upset stomach.

Jump to this post

Thanks. I'll try that. I love ginger.

REPLY
@youngsally

The yellow stuff is a post-op infusion….I think they may use anti-nausea drugs in the anesthesia mix…but it may well have been something like Versed which is a tranquilizer….it all depends on what type of surgery they are doing…but I wouldn't worry too much. They won't let you leave the hospital/surgery center until you feel okay for the ride. Your fiancee probably won't need a bucket…but if it makes him feel useful…then let him bring it.

Jump to this post

Thank you. I'm up and getting ready to head to the surgery center soon. I'm getting pinched nerves in my elbow and arm repaired, tendons fixed, and carpal tunnel.

REPLY
@haleysmom

Thank you. I'm up and getting ready to head to the surgery center soon. I'm getting pinched nerves in my elbow and arm repaired, tendons fixed, and carpal tunnel.

Jump to this post

@haleysmom
GOOD LUCK WITH YOUR SURGERY!!!
Ronnie

REPLY
Please sign in or register to post a reply.